Liver Disorder Drug Induced Damage

Many drugs can cause hepatotoxicity, the toxic destruction of the liver. Eight of every thousand cases of hepatitis are caused by medications. The liver reacts to the medication and becomes inflamed. Treatment is relatively straightforward: if medication side effects cause drug-induced hepatitis, discontinuing or changing the medication usually resolves the issue within a few weeks.

The timing of the onset of hepatotoxicity varies according to the type of medication and the length of time it’s taken. Side effects of antibiotics may fail to appear for several days, while an overdose of analgesics containing acetaminophen may cause damage within hours.

Symptoms of Drug-Induced Hepatitis

Symptoms of hepatotoxicity usually resemble those of viral hepatitis, although some cases have no noticeable symptoms. Common side effects of hepatotoxins include:

  • jaundice
  • fatigue
  • loss of appetite
  • nausea
  • vomiting
  • abdominal pain
  • diarrhea
  • dark urine
  • bloody stools
  • sore muscles
  • joint pain.

Medications That Can Cause Hepatotoxicity

A variety of medications can cause organ damage. Patients with a history of liver disease should check with their doctor before starting new medications. Antibiotics such as erythromycin can result in hepatitis-like side effects, as can analgesics, steroid-based medications, immunosuppressants, oral contraceptives, statin drugs and any medication designed to alter liver function.

Acetaminophen: Analgesics containing acetaminophen/paracetamol should be avoided by people with histories of liver problems. Overdosing on acetaminophen can cause hepatotoxicity within hours.

Erythromycin: This is a common antibiotic known to cause jaundice and other hepatitis-like symptoms.

Halothane: Halothane is an inhaled general anesthetic. Halothane has been known to cause severe side effects and, in some cases, death has resulted from liver damage.

Methotrexate: Used to treat rheumatoid arthritis and other diseases of the immune system, methotrexate suppresses overly active immune systems. Regular blood tests are usually required for people taking methotrexate. Mixing this medication with alcohol greatly increases the chance of liver damage.

Statin Drugs: Popular cholesterol-reducing medications, statin drugs prevent the liver from producing a substance necessary to make cholesterol.

Other Toxins

Medications are not the only substances that can result in hepatotoxicity. Overuse of vitamins, food supplements and herbal remedies can have the same effect, although symptoms may fail to appear for several weeks. If you have any concerns, discuss supplemental and alternative treatments with your health professional before starting them.

Moth Balls: The main ingredient in moth balls, naphthene, can also be found in dyes, resins, many insecticides and tobacco smoke. As moth balls evaporate, naphthene is released. Inhaled napthene may cause jaundice and hepatitis symptoms, and excess amounts can damage the liver, eyes and kidneys. Napthene is quickly eliminated from the body, so measuring levels of toxicity can be difficult.

Resources

American Academy of Family Physicians. (updated 2003). Methotrexate.

Beers, M. H.,